Daily Aspirin Cessation Increases Risk for Recurrent Heart Attack, Stroke
Cardiovascular risks soar after stopping low-dose aspirin therapy.
Many heart attack survivors and those with heart disease are advised to take daily, low-dose aspirin to prevent cardiovascular events. Since aspirin inhibits clotting, it lowers the risk of cardiovascular events.
Findings published by Circulation suggest that stopping this regimen may result in an increased risk of a recurrent cardiovascular event, including heart attack or stroke.
Currently, the American Heart Association advises that those who have survived a heart attack and those who are at a high risk of heart attack should take a low-dose aspirin regimen.
Despite its importance in preventing cardiovascular events, approximately 20% of patients stop using the drug within 3 years of the event. Discontinuation rates of up to 30% have been reported and up to half of patients are not adherent to the regimen, according to the study authors.
Included in the new study were 601,527 patients who took aspirin to prevent heart attack and stroke between 2005 and 2009. Patients were 40 years and older, without cancer, and had an adherence rate of more than 80% during the first year.
During the 3-year follow-up period, 62,690 cardiovascular events occurred.
The authors found that 1 out of 74 patients who stopped their aspirin regimen had a cardiovascular event per year, according to the study.
Patients who stopped a low-dose aspirin regimen were 37% more likely to experience a cardiovascular event compared with those who adhered to therapy.
Additionally, the increased risk of cardiovascular events was found to increase after aspirin cessation and did not lower over time, according to the study.
“Low-dose aspirin therapy is a simple and inexpensive treatment,” said lead author Johan Sundstrom, MD, PhD. “As long as there’s no bleeding or any major surgery scheduled, our research shows the significant public health benefits that can be gained when patients stay on aspirin therapy.”
Previous studies suggest that patients may experience a “rebound effect” after aspirin cessation due to increased clotting levels. Due to the significant number of patients treated with aspirin and those who stop treatment, the rebound effect may be significant, according to the study.
These findings suggest that patients should adhere to their prescribed drug regimen to prevent recurrent or first cardiovascular events, according to the authors.
“We hope our research may help physicians, healthcare providers and patients make informed decisions on whether or not to stop aspirin use,” Dr Sundstrom said.